Maine, 2017

Damaging Winds in Maine, May 18, 2017

May 18, 2017 · NWS CAR · 4 events in 1 county or zone

Unseasonably warm air overspread the region during the 18th. with thunderstorms developing in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Unseasonably warm air overspread the region during the 18th. A cold front then approached northern areas during the evening...with thunderstorms developing in advance of the front. A few of the storms became severe across northeast Aroostook county producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 18, 8:19 PM EST, 6 minutes earlier.

Area forecast discussion, May 18, 8:19 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
919 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front will approach from the northwest tonight and cross
the area on Friday. High pressure will build down from Canada
Friday night into Saturday then crest over the area on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
9 PM Update...
Thunderstorms are moving across the St. John Valley and Allagash
region containing some hail and gusty winds. Convective
parameters support wind gusts to 50 mph. Cold front has snuck
into the Crown attm and extended back into Quebec. Winds have
turned around to the nw at KFVE and temp dropped to 68F.
Dewpoint axis ahead of the front of upper 50s to lower 60s set
up across northern Aroostook County per the latest analysis.
Storms appear to be moving along this axis being able to hold
together. There is some vertical extent to the cells heading
toward ne Aroostook. Activity will slide ese through the late
evening and gradually weaken. Added gusty winds and hail to the
updated forecast.

Previous discussion...
A strong cold front will push into the north Friday morning
ushering in a much cooler and drier air mass. Some light showers
may be across the north with the front during the morning, but
less than 0.5 inches of rain is expected. The afternoon Friday
will then bring a clearing trend and a cool, crisp northwesterly
breeze as the front pushes offshore.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure wl be building in bhnd cdfnt Fri night with skies
clrg. Mins wl be approx 20-25 degrees cldr than the night bfr as
strong caa mvs in on nrly flow, which wl end up being just slightly
blo normal for mid-May. Fortunately pressure gradient wl rmn so that
the threat for frost does not appear lkly for Sat mrng.

1030mb sfc high fcst to be in cntrl Quebec by 00z Sunday with ridge
axis extndg down thru New England. This wl slowly allow winds to
come down in the evng. Skies wl be mosunny for Sat with maxes rmng
blo normal as cold air conts to drain in fm Canada.

H5 heights increase thru the weekend with upr lvl ridge rmng just to
our west by the end of the short term pd. Temps wl moderate to abv
normal on Sunday with clds increasing fm the west drg the aftn ahd
of next system in the upr Midwest.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As an upper ridge crests over the area Sun night, showers will
quickly move in from the west as a Low moving through the Great
Lakes pushes a warm front into New England. At this point, am
not expecting the CWA to get into the warm sector, so have kept
any mention of thunder out of the grids for Mon and Mon night.
Indeed, most models are hinting at the occlusion extending
toward Maine and a triple point low forming near or off the
coast Mon eve, which would decisively lock us out of any warm
sector instability. Clouds and some showers may linger into Tue,
especially up north, while the upper trough slowly slides across
the state.

Some clearing is possible Tue night once the trough shifts to
the west, but a lingering boundary over or just north of the
northern CWA could bring some showers back into the picture as
early as Wed. Rain chances increase again Wed night into Thu
night as all models show the next low pressure system moving
toward the area, but there are still significant differences on
timing.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions across the north will drop to MVFR
late tonight, possibly briefly reaching IFR over the north
north Friday morning. Conditions will improve to VFR Friday
afternoon. VFR conditions are expected Downeast tonight and
Friday.

SHORT TERM: VFR expected through the weekend under high
pressure. MVFR will move in ahead of next system on Monday
afternoon.

&&

.MARINE...
NEAR TERM: Winds and seas are expected to be below SCA tonight.
A SCA will be up Friday for gusty southwesterly winds, becoming
westerly as the cold front pushes across the waters.

SHORT TERM: Winds and seas will drop below small craft levels
Friday night and remain below SCA through the weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 5 AM to 8 PM EDT Friday for
     ANZ050>052.

&&

Near Term...Hewitt/Norton
Aviation...Hewitt/Norton
Marine...Hewitt/Norton
Hazardous weather outlook, May 18, 4:09 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
509 PM EDT Thu May 18 2017

MEZ001>006-010-011-015-031-032-192115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Tonight.

...Some thunderstorms expected into this evening...

Isolated to scattered thunderstorms are expected through this
evening. Some thunderstorms could contain strong wind gusts and hail
especially across portions of northern Somerset, Aroostook and
Piscataquis Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-192115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Areas of dense fog are expected over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-192115-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
509 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Tonight.

The Maine Department of Environmental Protection has issued an air
quality action day until 11 pm for elevated levels of ground ozone.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, May 18, 7:03 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Caribou ME
803 PM EDT THU MAY 18 2017

MEZ001-190030-
Northwest Aroostook-
803 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 801 PM EDT, a cluster of strong thunderstorm was located over
Allagash, moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain, Saint
Pamphile, Frenchville, New Canada, Nine-mile Bridge, Allagash
Township, Cross Lake, Fish River Lake, Big Machias Lake, Dickey,
Wallagrass, Grand Isle, Winterville, Saint Francis, Daigle and
Soldier Pond.

This includes the following highways...
 US Highway 1 between Madawaska and Fort Kent.
 State Highway 11 between Winterville and Fort Kent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Caribou Maine.

LAT...LON 4732 6815 4668 6874 4661 7001 4670 6999
      4726 6943 4732 6905 4725 6904 4718 6890
      4724 6872 4724 6861 4729 6858 4729 6838
      4736 6835
TIME...MOT...LOC 0001Z 240DEG 49KT 4712 6903

Norton
Special weather statement, May 18, 7:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Caribou ME
854 PM EDT THU MAY 18 2017

MEZ001-002-190130-
Northeast Aroostook-Northwest Aroostook-
854 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

At 851 PM EDT, a cluster of strong thunderstorm was located from
Saint Agatha to near Alagash, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Caribou, Fort Kent, Madawaska, Limestone, Van Buren, Eagle Lake,
Allagash, Portage, Deboullie Mountain, Washburn, Woodland,
Frenchville, Portage Lake, New Canada, Allagash Township, Lille,
Cross Lake, Loring, Madawaska Lake and Fish River Lake.

This includes the following highways...
 US Highway 1 near Caribou, and between Grand Isle and Fort Kent.
 State Highway 11 between Winterville and Fort Kent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Caribou Maine.

LAT...LON 4733 6816 4729 6812 4723 6800 4689 6783
      4663 6912 4718 6921 4722 6899 4718 6888
      4724 6872 4724 6861 4729 6858 4730 6847
      4728 6846 4729 6838 4734 6838 4736 6827
      4736 6823
TIME...MOT...LOC 0051Z 239DEG 49KT 4704 6860

Norton

The radar

The Caribou radar (KCBW), 124 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
May 18, 8:25 PM EST
Where
Aroostook County, 0.94 mi E of Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.150, -67.930

Two trees were toppled on Route 1 by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 18, 8:40 PM EST
Where
Aroostook County, 0.47 mi E of Hamlin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.070, -67.790

A tree was toppled across Route 1A by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
May 18, 8:42 PM EST
Where
Aroostook County, 3.95 mi NW of Connor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.990, -68.030

Two trees were toppled in Connor Township by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 18, 8:57 PM EST
Where
Aroostook County, 2.28 mi NNE of Sinclair
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.200, -68.250

Two trees were toppled by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699503, 699506, 699512, 699514.